Involuntary movements in an adolescent

Authors

  • Mafalda Moreira Department of Pediatrics and Neonatology, Centro Hospitalar do Tâmega e Sousa
  • Diana Alba Department of Pediatrics and Neonatology, Centro Hospitalar do Tâmega e Sousa https://orcid.org/0000-0002-1699-7664
  • Inês Paiva Ferreira Department of Pediatrics and Neonatology, Centro Hospitalar do Tâmega e Sousa https://orcid.org/0000-0002-2559-0866
  • Cláudia Monteiro Department of Pediatrics and Neonatology, Centro Hospitalar do Tâmega e Sousa https://orcid.org/0000-0002-8778-3356

DOI:

https://doi.org/10.25753/BirthGrowthMJ.v33.i1.26494

Abstract

Extrapyramidal symptoms (EPS), such as dystonia, akathisia, and parkinsonism, are movement disorders that have been described as a side effect of antipsychotic medications in adults. In children, their use has expanded, as have this type of symptoms, especially those caused by first-generation antipsychotics. Paliperidone is a second-generation drug approved for schizophrenia in adolescents. The authors describe the case of a 12-year-old boy with a chronic disruptive behavior disorder who was admitted to the Emergency Department with tongue protrusion, inability to speak, eye rolling, and body tremors since that day. He was treated with paliperidone, the dose of which had been doubled in the previous month. Examination revealed dystonia of the eyes, mouth, and tongue, and increased neck tone. Biperiden was administered with complete resolution of symptoms after five minutes, and paliperidone was discontinued. This case suggests that caution should be exercised when prescribing antipsychotics (even second-generation agents). As the use of antipsychotics in children is increasing, pediatricians should be familiar with the acute presentation of side effects of these drugs.

Downloads

Download data is not yet available.

References

Chang MY, Lin KL, Wang HS, Wu CT. Drug-Induced Extrapyramidal Symptoms at the Pediatric Emergency Department. Pediatr Emerg Care. 2020;36(10):468-72.

Fatima S, Mottola N. Case 5: A 7-year-old Autistic Boy with Altered Movements and Mental Status. Pediatr Rev. 2017;38(10):493.

Pringsheim T, Doja A, Belanger S, Patten S; Canadian Alliance for Monitoring Effectiveness and Safety of Antipsychotics in Children (CAMESA) guideline group. Treatment recommendations for extrapyramidal side effects associated with second-generation antipsychotic use in children and youth. Paediatr Child Health. 2011;16(9):590-8.

Elahi E, Zia U, Bhutta OA, Andleeb S. Extrapyramidal symptoms resulting from risperidone use in a four-year-old child: A case report. J Pak Med Assoc. 2018;68(11):1719-20.

Stahl, SM. (2014) Sthal’s essential psychopharmacology: Prescriber’s guide. 5th ed. Cambridge University Press.

Sathpathy S, Winsberg B. Extrapyramidal Symptoms in Children on Atypical Antipsychotic Drugs. Journal of Clinical Psychopharmacology. 2003; 23(6):675-7.

Downloads

Published

2024-04-05

How to Cite

1.
Moreira M, Alba D, Paiva Ferreira I, Monteiro C. Involuntary movements in an adolescent. REVNEC [Internet]. 2024Apr.5 [cited 2024May19];33(1):64-6. Available from: https://revistas.rcaap.pt/nascercrescer/article/view/26494

Issue

Section

Imaging Cases